: : I have had a head itch for a week that drives me nuts and when I stratch I can't "reach" it and it keeps itching. Has anyone experienced something similar, as I am wondering if this is a sensory oddity or related to MS. I am a 28 year old female, diagnosed a year ago and been relapse free for 8 months since starting Avonex.
: I've had that itch!! Numerous times.....mainly on the outsides of my thighs,
: & mainly the right one....it feels like it's the BONE that itches!! It's
: maddening!!! I try not to touch it, but I'll even scratch in my sleep, &
: end up w/ massive,deep bruises on my thighs! I wish I knew what causes it,
: too! I suspected dry skin the first couple times it happened....but all the
: body lotion I put on it didn't make a bit of difference. I've been being
: treated for "probable MS" for 4 yrs now, & am on Betaseron.
: Any ideas, CCF? Thanx!!
Sorry it's taken so long to reply.
People with MS can have sensory phenomena related to demyelination of specific fiber bundles in the brain or spinal cord. Often, the sensation is one of numbness or pins and needles, but sometimes pain or noxious sensations such as burning or itching.
If you did not already have a diagnosis of MS, an itch would not have made me think of that necessarily. There are many causes of itching. Don't overlook simple explanations like fungal infections on the scalp, etc.
Medications such as Tegretol (carbamazepine), Neurontin (gabapentin), Dilantin (phenytoin), and others are useful in some of these situations. These drugs stabilize excitable cell membranes. Neurons are, of course, designed to be excitable (electrically). Without myelin, that excitability is disturbed. In addition to the block of conduction along the neuron fiber when myelin is missing, sometimes spontaneous electrical discharges are generated. This often is the cause of the pain or itching, and this is where such membrane stabilizers can help. These drugs also happen to be seizure drugs, but the sensory phenomena are NOT seizures (usually).
I hope this helps. As you know, this forum can't substitute for medical advice from your doctor. CCF MD mdf.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.